Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Las Vegas, NV

August 23, 2009San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2009, 1:16 PM PDT for San Bernardino County, California. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2009, 1:16 PM PDT (20:16 UTC)
Expired
Aug 23, 2009, 3:15 PM PDT
In force
119 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:11 PM PDTFLASH FLOODNipton, CACHP WEBSITE REPORTED THAT NHP REQUIRED CALTRANS TO CLOSE STATE ROUTE 164 NEAR NIIPTON FOR FLOODING IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 232016
FFWVEF
CAC071-232215-
/O.NEW.KVEF.FF.W.0024.090823T2016Z-090823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 PM PDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...KELSO...CIMA...

* UNTIL 315 PM PDT

* AT 107 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

RADAR ESTIMATES OVER ONE AND HALF INCHES OF RAIN HAS FALLEN OVER THE 
MID HILLS AND NEW YORK MOUNTAINS. TRAVELERS ON THE BRAYNT-CIMA ROAD 
BETWEEN NIPTON AND KELSO SHOULD BE PREPARED FOR RISING WATER 
CROSSING THE ROAD.

LAT...LON 3549 11527 3536 11509 3495 11557 3500 11574

$$

JACQUES
2 follow-up statements
463 
WGUS75 KVEF 232113
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT SUN AUG 23 2009

CAC071-232215-
/O.CON.KVEF.FF.W.0024.000000T0000Z-090823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
213 PM PDT SUN AUG 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THE HEAVIEST RAINS CONTINUE OVER THE MID HILLS AND NEW YORK 
MOUNTAINS EAST OF CIMA. RUNOFF FROM THE THUNDERSTORMS COULD CONTINUE 
TO FLOOD THE BRYANT-CIMA ROAD NEAR CIMA AND BRANT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CIMA AND
NIPTON



PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3549 11527 3536 11509 3495 11557 3500 11574

$$

JACQUES
412 
WGUS75 KVEF 232214
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PDT SUN AUG 23 2009

CAC071-232219-
/O.EXP.KVEF.FF.W.0024.000000T0000Z-090823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
314 PM PDT SUN AUG 23 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

THE THUNDERSTORMS OVER THE AREA HAVE DECREASED IN INTENSITY AND THE 
RAINFALL HAS DECREASED AS WELL. THE THREAT FOR FLASH FLOODING IS 
OVER BUT WATER MAY STILL COVER ROADS IN THE AREA AND WASHES AND 
RAVINES MAY STILL BE RUNNING FULL.

LAT...LON 3549 11527 3536 11509 3495 11557 3500 11574

$$

JACQUES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:50 AM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 9:50 AM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT SUN AUG 23 2009

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE INLAND TODAY
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL LINGER
INTO MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH
MONDAY...THEN A DRYING AND WARMING TREND IS EXPECTED FOR TUESDAY
THROUGH THE END OF THE WEEK.
&&

.UPDATE...GEARING UP FOR POTENTIAL SEVERE WEATHER TODAY. CURRENT
FORECAST HAS THAT COVERED AND NO UPDATE PLANNED.
&&

.AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING
PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL
MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON
AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST IN THE LATE
MORNING AND THEN SOUTH TO SOUTHWEST THIS AFTERNOON AROUND 10 TO
15KTS EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS
NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY
BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE
VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE
UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW
BOUNDARIES.
&&

.PREV DISCUSSION...
308 AM PDT SUN AUG 23 2009

.SHORT TERM...SKIES HAD CLEARED OUT ACROSS THE SOUTHERN ZONES EARLY
THIS MORNING WHILE CLOUDS AND LIGHT SHOWERS ASSOCIATED WITH AN
EXITING SHORTWAVE WERE MOVING ACROSS THE NORTH. THE TROUGH THAT HAS
BEEN OFFSHORE WILL MOVE INLAND TODAY AND WILL COMBINE WITH LEFT OVER
MOISTURE AND MORNING SUNSHINE TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATE
THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SAN BERNARDINO...CLARK AND MOHAVE COUNTIES WITH LIFTED INDEX VALUES
AROUND -6 AND POSITIVE BUOYANT ENERGY 1500 TO 2000 JOULES. IN
ADDITION A JET MAX WILL BE MOVING INTO THE AREA PROVIDING LIFT AND
SHEAR. THE TROUGH WILL BE SLOW TO MOVE EAST AND WILL STILL BE IN THE
AREA MONDAY WITH A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA
EXCEPT WESTERN SAN BERNARDINO COUNTY. A DRIER AND MORE STABLE AIR
MASS WILL START TO MOVE IN TUESDAY BEHIND THE TROUGH WITH ISOLATED
THUNDERSTORMS CONFINED TO EASTERN LINCOLN AND NORTHEAST MOHAVE
COUNTY. TEMPERATURES WILL REMAIN 5 OR 6 DEGREES BELOW NORMAL TODAY
AND WILL WARM SLIGHTLY MONDAY AND TUESDAY.

.LONG TERM...STRONG HIGH PRESSURE BUILDS BACK OVER THE DESERT
SOUTHWEST AND SOUTHERN GREAT BASIN DURING THE EXTENDED PERIOD. THERE
IS VERY LITTLE QUESTION THAT TEMPERATURES WILL WARM BACK TO ABOVE
NORMAL UNDER THIS SCENARIO. HOWEVER...THE BIG QUESTION REMAINS TO BE
JUST HOW EFFECTIVELY DOES MOISTURE GET SCOURED OUT PRIOR TO THE HIGH
RE-CENTERING OVERHEAD. THIS COULD EASILY BE A CASE WHERE MOISTURE
BECOMES TRAPPED UNDER THE HIGH AND IS RE-CYCLED DAILY FOR DAYTIME
THUNDERSTORMS. FOR NOW...MAINTAINED A DRY FORECAST BUT THE
POSSIBILITY SHOULD BE CONSIDERED IN FUTURE PACKAGES.

.AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING
PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL
MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON
AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST TO SOUTH
AROUND 10KTS TODAY EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS
NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY
BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE
VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE
UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW
BOUNDARIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 5:42 AM PDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SUN AUG 23 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-240500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL
COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND
MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE
WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER
AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH
PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:12 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 22, 5:14 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min
Aug 22, 6:00 PM PDTSevere Thunderstorm WarningVEFSan Bernardino30 min
Aug 23, 1:27 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 23, 3:54 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 23, 4:13 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Aug 23, 4:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino37 min
Aug 23, 4:53 PM PDTSevere Thunderstorm WarningVEFSan Bernardino37 min
Aug 23, 4:57 PM PDTSevere Thunderstorm WarningVEFSan Bernardino34 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.